Algebraic & Geometric Topology

Finiteness of mapping degrees and ${\rm PSL}(2,\mathbf{R})$–volume on graph manifolds

Pierre Derbez and Shicheng Wang

Full-text: Open access

Abstract

For given closed orientable 3–manifolds M and N let D(M,N) be the set of mapping degrees from M to N. We address the problem: For which N is D(M,N) finite for all M? The answer is known for prime 3–manifolds unless the target is a nontrivial graph manifold. We prove that for each closed nontrivial graph manifold N, D(M,N) is finite for any graph manifold M.

The proof uses a recently developed standard form of maps between graph manifolds and the estimation of the PSL˜(2,R)–volume for a certain class of graph manifolds.

Article information

Source
Algebr. Geom. Topol., Volume 9, Number 3 (2009), 1727-1749.

Dates
Received: 23 March 2009
Revised: 17 July 2009
Accepted: 27 July 2009
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513797042

Digital Object Identifier
doi:10.2140/agt.2009.9.1727

Mathematical Reviews number (MathSciNet)
MR2539193

Zentralblatt MATH identifier
1187.57021

Subjects
Primary: 57M50: Geometric structures on low-dimensional manifolds
Secondary: 51H20: Topological geometries on manifolds [See also 57-XX]

Keywords
graph manifold nonzero degree maps volume of a representation

Citation

Derbez, Pierre; Wang, Shicheng. Finiteness of mapping degrees and ${\rm PSL}(2,\mathbf{R})$–volume on graph manifolds. Algebr. Geom. Topol. 9 (2009), no. 3, 1727--1749. doi:10.2140/agt.2009.9.1727. https://projecteuclid.org/euclid.agt/1513797042


Export citation

References

  • R Brooks, W Goldman, The Godbillon–Vey invariant of a transversely homogeneous foliation, Trans. Amer. Math. Soc. 286 (1984) 651–664
  • R Brooks, W Goldman, Volumes in Seifert space, Duke Math. J. 51 (1984) 529–545
  • J A Carlson, D Toledo, Harmonic mappings of Kähler manifolds to locally symmetric spaces, Inst. Hautes Études Sci. Publ. Math. (1989) 173–201
  • C Connell, B Farb, The degree theorem in higher rank, J. Differential Geom. 65 (2003) 19–59
  • P Derbez, Topological rigidity and Gromov simplicial volume, to appear in Comment. Math. Helv.
  • P Derbez, Nonzero degree maps between closed orientable three-manifolds, Trans. Amer. Math. Soc. 359 (2007) 3887–3911
  • M Gromov, Volume and bounded cohomology, Inst. Hautes Études Sci. Publ. Math. (1982) 5–99 (1983)
  • W H Jaco, P B Shalen, Seifert fibered spaces in $3$–manifolds, Mem. Amer. Math. Soc. 21 (1979) viii+192
  • J-F Lafont, B Schmidt, Simplicial volume of closed locally symmetric spaces of non-compact type, Acta Math. 197 (2006) 129–143
  • J Luecke, Y-Q Wu, Relative Euler number and finite covers of graph manifolds, from: “Geometric topology (Athens, GA, 1993)”, (W H Kazez, editor), AMS/IP Stud. Adv. Math. 2, Amer. Math. Soc. (1997) 80–103
  • J Milnor, W Thurston, Characteristic numbers of $3$–manifolds, Enseignement Math. $(2)$ 23 (1977) 249–254
  • A Reznikov, Volumes of discrete groups and topological complexity of homology spheres, Math. Ann. 306 (1996) 547–554
  • W P Thurston, Three-dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. Amer. Math. Soc. $($N.S.$)$ 6 (1982) 357–381
  • S Wang, The $\pi\sb 1$–injectivity of self-maps of nonzero degree on $3$–manifolds, Math. Ann. 297 (1993) 171–189
  • S Wang, Non-zero degree maps between 3-manifolds, from: “Proceedings of the International Congress of Mathematicians, Vol. II (Beijing, 2002)”, Higher Ed. Press, Beijing (2002) 457–468
  • S Wang, Q Zhou, Any $3$–manifold $1$–dominates at most finitely many geometric $3$–manifolds, Math. Ann. 322 (2002) 525–535
  • F Yu, S Wang, Covering degrees are determined by graph manifolds involved, Comment. Math. Helv. 74 (1999) 238–247